Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Black Spots: Does it Mean I have AIDS?
Apr 29, 2001

I have brother who is HIV +. He is only using feed supplements at the moment. He recently started developing some black spots on his skin (forhead, chest, and back). They do not pain him but make him uncomfortable, as he is worried that he may be developing the Aids.

We wanted him start on retriviratls, but when his CD4 count was made, it was found to be 420. The Doctors advised that this level was still safe, and required no immediate start on retrivirals. They advised that retrivirals start at counts below 250. Yet they seemed not to take these black spots issue unseriously. Is this an opportunistic infection? If yes what treatment can be used for this ailment?

Happy easter.

Response from Dr. Aberg

Changes in the skin are a concern for all of us regardless of whether or not we have underlying health problems. You raise two different issues in your question. Let's talk about these "black spots" first.

There are many different causes of black spots and most of them are benign, meaning that they will not cause any harm. The most serious "black spot" is melanoma which is a type of skin cancer that most commonly is associated with lots of sun exposure. It would be wise for anyone who develops new skin lesions to ask their doctor if this is something that needs to be evaluated further (such as a skin biopsy) or if it is one of the more common harmless spots we develop with age.

The second part of your question is how this skin lesion may or may not be related to HIV and whether someone with a CD4 cell count of 420 should be on therapy. It would be unusual for someone with a T-cell count of 420 to develop an HIV-related or opportunistic infection that has skin findings such as Kaposi's sarcoma and fungal infections. Having said that, remember what I said above so anyone with skin lesions should have their doctor look at them.

The new guidelines suggest that HIV infected individuals who do not have any symptoms of HIV may not need to be treated until the CD4 cell count is below 350. Remember that these are guidelines or suggestions. Each person's situation has to be looked at individually. We really do not know the exact number of CD4 cells that a person should have when we start therapy. Experts agrue that this number is somewhere between 200 and 500. Most HIV experts recommend following the CD4 count and viral load to get an idea on how the disease is progressing. People with higher viral loads typically progress more quickly and their CD4 counts fall more rapidly. Other individuals have low viral loads and their CD4 counts seem to stabilize at a certain levelor go down very slowly. Whether or not someone needs therapy really is determined by the trend of their CD4 count over a period of time (dropping or staying about the same), viral load, symptoms and the risks and benefits of the therapy. Most of all, therapy should be a joint decision by the patient and health care provider in determining what is the best for the patient.



Previous
AIDS-FAT TISSUE LOSS
Next
sustiva side effects resurfacing after 2 years

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement